Alert archive / North Dakota / Tornado Warnings in 2024

Tornado Warning 1, NWS Grand Forks, ND

May 24, 2024Clay County, Minnesota; Cass County, Richland County, North Dakota

NWS Grand Forks, ND issued this tornado warning at May 24, 2024, 2:49 PM CDT for Clay County, Minnesota; Cass County, Richland County, North Dakota. It was in force for 26 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2024, 2:49 PM CDT (19:49 UTC)
Expired
May 24, 2024, 3:15 PM CDT
In force
26 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Clay County, MN, Cass County, ND, Richland County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 109 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 2:53 PM CDTTORNADO3 Se Kindred, NDBroadcast media relays video of tornado on the ground.
May 24, 2:57 PM CDTFUNNEL CLOUD2 E Kindred, NDTrained spotter reports 2 funnel clouds between Walcott and Kindred.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 7.8 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2024-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2024-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1075 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

874 
WFUS53 KFGF 241949
TORFGF
MNC027-NDC017-077-242015-
/O.NEW.KFGF.TO.W.0001.240524T1949Z-240524T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Grand Forks ND
249 PM CDT Fri May 24 2024

The National Weather Service in Grand Forks has issued a

* Tornado Warning for...
  Southwestern Clay County in northwestern Minnesota...
  Southeastern Cass County in southeastern North Dakota...
  North central Richland County in southeastern North Dakota...

* Until 315 PM CDT.

* At 248 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Kindred, or 18 miles south of Fargo, moving
  northeast at 30 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Southwestern Fargo, West Fargo, Horace, Kindred, Oxbow, Walcott,
  and Christine.

This includes Interstate 29 between mile markers 40 and 59.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4656 9709 4682 9691 4670 9655 4663 9665
      4663 9679 4661 9677 4660 9677 4659 9675
      4659 9676 4658 9675 4657 9675 4648 9687
TIME...MOT...LOC 1948Z 221DEG 25KT 4661 9696 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Thomas
2 follow-up statements
408 
WWUS53 KFGF 242005
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
305 PM CDT Fri May 24 2024

MNC027-NDC017-077-242015-
/O.CON.KFGF.TO.W.0001.000000T0000Z-240524T2015Z/
Clay MN-Cass ND-Richland ND-
305 PM CDT Fri May 24 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 315 PM CDT FOR
SOUTHWESTERN CLAY...SOUTHEASTERN CASS AND NORTHERN RICHLAND
COUNTIES...

At 304 PM CDT, a confirmed tornado was located near Hickson, or 13
miles south of Fargo, moving northeast at 25 mph.

HAZARD...Damaging tornado.

SOURCE...Broadcast media confirmed tornado. At at 2:58 pm broadcast 
         media relayed a report of a tornado near Kindred.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Southwestern Fargo, West Fargo, Horace, Oxbow, Comstock, Hickson, and
Rustad.

This includes Interstate 29 between mile markers 48 and 59.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4660 9686 4666 9697 4681 9692 4682 9691
      4671 9659 4663 9679 4663 9680
TIME...MOT...LOC 2004Z 217DEG 22KT 4668 9689 

TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN

$$

Thomas
149 
WWUS53 KFGF 242012
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
312 PM CDT Fri May 24 2024

MNC027-NDC017-077-242022-
/O.EXP.KFGF.TO.W.0001.000000T0000Z-240524T2015Z/
Clay MN-Cass ND-Richland ND-
312 PM CDT Fri May 24 2024

...THE TORNADO WARNING FOR SOUTHWESTERN CLAY...SOUTHEASTERN CASS AND
NORTHERN RICHLAND COUNTIES WILL EXPIRE AT 315 PM CDT...

The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.

&&

LAT...LON 4660 9686 4666 9697 4681 9692 4682 9691
      4671 9659 4663 9679 4663 9680
TIME...MOT...LOC 2012Z 221DEG 25KT 4671 9685 

$$

Thomas

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this tornado warning went out at May 24, 1:01 PM CDT, 1 hour 48 minutes earlier. Its key messages:

  • Will keep monitoring impacts of rain from Thursday and additional rain today for rises on area rivers.
  • Temperatures today in Cando-Langdon areas from model data seem hard to believe as HRRR drops them into the mid 30s midday and aftn. Kept hourly temps a tad warmer upper 30s and rain in the fcst.
  • Low temps below 36F possible in northeast ND late tonight/early Saturday. Confidence not yet high enough to issue any frost headlines.
Area forecast discussion, May 24, 1:01 PM CDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
101 PM CDT Fri May 24 2024

.KEY MESSAGES...

- Will keep monitoring impacts of rain from Thursday and
  additional rain today for rises on area rivers.

- Temperatures today in Cando-Langdon areas from model data seem
  hard to believe as HRRR drops them into the mid 30s midday and
  aftn. Kept hourly temps a tad warmer upper 30s and rain in the
  fcst.

- Low temps below 36F possible in northeast ND late
  tonight/early Saturday. Confidence not yet high enough to
  issue any frost headlines.

&&

.UPDATE...
Issued at 101 PM CDT Fri May 24 2024

Upper low continues to rotate into southeastern ND, and there
has been enough clearing in that area for a few tiny
thunderstorm cells to develop. There is a tiny area of non-
supercell tornado potential on the SPC meso page just west of
our CWA, and give the position of the upper low can't rule out
something strange developing. Will message the potential for
some funnels in southeastern ND with an SPS, and continue to
monitor for anything stronger.

On the other side of the system, there has been some snow
accumulations just outside our CWA, and there has been a few
flakes and a light dusting reported in northern Towner county.
Bumped up snow mention in our northwestern counties for now, but
at this point think impacts to travel are minor to non-
existent.

UPDATE
Issued at 1003 AM CDT Fri May 24 2024

Rain continues to rotate around the upper low, with the dry slot
starting to move into our far southwestern counties. The
precipitation forecast seems on track and only minor tweaks
needed. Winds at Detroit Lakes gusted up to 55 mph around 915
AM, but came back down and have been the only spot in our area
near wind advisory criteria. Winds in that area should come down
as the center of the surface low approaches in the next few
hours. At this point, think the best chances for wind advisory
winds will be in southeastern ND later on this afternoon on the
backside of the low where they will have the extra push of
height rises and cold air advection. However, still borderline
and will hold off on any headlines for the moment and see how
winds develop as we head into the afternoon.

UPDATE
Issued at 721 AM CDT Fri May 24 2024

Forecast going as anticipated. Upper low in far north central SD
at 12z with sfc low between Aberdeen and Bismarck. Both lows
will track northeast today and be near Pembina ND region by late
in the day. On the southeast and east side of upper low as
surface boundary moves around the low, will need to monitor for
funnels or if increased instability low topped supercell
hazards. This would be I think timing wise more in the mid RRV
and parts of MN ESE from GFK to Mahnomen region.

&&

.DISCUSSION...
Issued at 340 AM CDT Fri May 24 2024

Upper low in northwest South Dakota with surface low east of
Hettinger ND at 08z. The upper low and sfc low will move
northeast today and be just west of Grand Forks at 18z and be
near Pembina ND at 00z. The initial area of rain and
thunderstorms has moved thru most of the the Red River valley
and now into south central Manitoba. Deformation rain band is
from SW Manitoba thru the Turtle Mountains, Minot to Dickinson
area into parts of western SD. Looking to our south another
surge of showers and a few t-storms is moving north-northeast
thru SW Minnesota and far eastern South Dakota. This area of
moisture will spread into the Red River valley and thru NW/WC MN
during the course of the day as rain wraps back around the
system into central ND.

A few things to consider today.

Track of upper low just west of GFK and surface low near GFK
early to mid afternoon will put the mid RRV in a favored spot
for potential low topped thunderstorms, Canadian GEM has about
500 mb MU CAPE into the Grand Forks area early this afternoon,
with GFS and other short term models a bit weaker more like
100-200 j/kg. Unless some sunny breaks occur and allow temps to
warm just east of the upper low early this aftn, unsure if
enough instability will be realized for low topped supercells.
May be more showers, weak t-storms. But with upper level low and
sfc low nearby and potentially a weak cold front swinging north
around the low, some sfc vorticity. This pattern does look like
prev patterns when funnels have occurred. Uncertainty is too
high to message this in social media, but worth mentioning in
this forecast discussion. I would peg the chance for conditions
favorable for funnels to be 40 pct.

Winds on the backside of the system will br near advisory
levels, with strongest mixing south central ND into central SD.
Though a period of potential wind gusts near 45 kts is possible
into SW fcst area 21z-00z period today. Coord with ABR and BIS
and for SE ND will not issue a wind adv at this time since
stronger wind potential is not til late today and the situation
can be evaluated further during the dayshift.

What has me scratching my head the most is model insistence that
temps will drop into the mid 30s in north central ND and parts
of Devils Lake/Langdon areas this aftn with rain mixing or even
changing to snow some models suggest. I have a tough time with
this degree of cooling as there is no source of that cold of an
airmass anywhere close and dew pt/temp differences are already
at 0-1C so not like there is evaporation cooling involved. HRRR
temps would be the coldest. NBM temps used in fcst would have
upper 30s and rain in that area. Something to monitor for sure.
If any place would get wet snow later today it would be higher
terrain of the Turtle Mountains. But also I always recall many
times the Langdon surprise as it cools there more than anywhere
else it seems.

Tonight....how cold will it get. There is no big high moving in
and potential for scattered clouds at least and some wind. NBM
lows showing 31 in Towner county seem too aggressive, so kept
coldest temp at 32 in NW fcst area. Frost tool gives no frost
due to cloud/wind potential. My confidence in lows below 35 in
Devils Lake-Langdon area is about 50 percent and for lows to 32F
about 20 percent. Just not enough confidence yet to issue any
frost advisory for areas with low temps below 36F at this time.
BIS agreed.

Saturday into Monday will feature a broad 500 mb east-west
trough over the area. Some weak embedded short waves with enough
sfc heating in the aftn to generate a few hundred CAPE and a
chance for a few showers each day.

Tues-Wed should see an upper ridge build in temporarily and
temps warm some, before a possible next 500 mb wave moves in
late next week.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 101 PM CDT Fri May 24 2024

Rain and showers continue to lift northeastward across the
forecast area. Ceilings are VFR at the Red River TAF sites, but
some MVFR ceilings and vis continue to hang out at KDVL and the
MN airports. Some low level wind shear at KBJI also with strong
low level jet. Showers and MVFR ceilings will impact most of the
TAF sites through the afternoon and evening, and some IFR is
possible towards morning. Winds will be shifting around to the
southwest, then west and northwest at some sites as low
pressure shifts off to the east. Gusts up around 30 kts will be
possible. Some decrease in winds and improvement in conditions
possible at the end of the period.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

&&

UPDATE...Riddle/JR
DISCUSSION...Riddle
AVIATION...JR
Hazardous weather outlook, May 24, 5:38 AM CDT, 9 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
538 AM CDT Fri May 24 2024

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-251045-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
538 AM CDT Fri May 24 2024

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Within the area of showers today, there will be scattered
thunderstorms. Early afternoon will see an upper low and surface
low west of Grand Forks. It is possible with this upper low nearby
the atmosphere may become favorable for the chance for funnel
clouds. This would be primarily be in the mid Red River valley and
parts of northwest Minnesota.

Also late afternoon will see a period of gusty northwest winds
into the Valley City, Lisbon and Forman areas and there is a
chance for wind gusts over 40 mph.

Lows late tonight in northeast North Dakota may be below 36
degrees and this may bring the risk of frost.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

dtr

In the hours before

Special weather statement, May 24, 12:56 PM CDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1256 PM CDT Fri May 24 2024

MNZ003-027-029>031-040-NDZ038-039-049-052-053-242200-
Clay-West Becker-Wilkin-West Otter Tail-East Otter Tail-Grant-
Barnes-Cass-Ransom-Sargent-Richland-
Including the cities of Moorhead, Detroit Lakes, Shoreham,
Breckenridge, Lawndale, Fergus Falls, Perham, New York Mills,
Parkers Prairie, Henning, Battle Lake, Elbow Lake, Hoffman,
Ashby, Erdahl, Herman, Barrett, Valley City, Fargo, Lisbon,
Enderlin, McLeod, Gwinner, Milnor, Forman, Rutland, and Wahpeton
1256 PM CDT Fri May 24 2024

...FUNNEL CLOUDS POSSIBLE ACROSS SOUTHERN RED RIVER VALLEY TODAY...

Conditions are favorable for funnel clouds across
southeastern North Dakota and lakes country in Minnesota. These
types of funnel clouds are usually short lived and weak, and will
not touch the ground or cause damage.

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 9:13 PM CDTRiver Flood WatchFGFWilkin12 hr
May 24, 9:45 AM CDTRiver Flood WarningFGFClay5 days
May 24, 10:15 AM CDTRiver Flood WarningFGFWilkin3 days
May 24, 2:41 PM CDTWind AdvisoryFGFClay, Wilkin7 hr
May 24, 2:48 PM CDTFrost AdvisoryFGFKittson, Marshall, Pennington, Polk, Red Lake, Roseau16 hr
May 24, 4:04 PM CDTSpecial Weather StatementFGFPolk41 min
May 24, 4:33 PM CDTSpecial Weather StatementFGFPolk, Red Lake42 min
May 23, 9:06 PM CDTRiver Flood WatchFGFCass37 hr

Nearby

Tornado Warnings in North Dakota, 2024Tornado Warnings in Minnesota, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.